I don't understand what's going on with me. I've been on methadone treatment for 2 months, I went up to 80mg and I'm now in the tapering off part of my treatment. Im now at 55mg and I'm experiencing some of the same side effects as I did when I was going up to and was at 80mg. I'm not so much sleepy but if I sit down and get comfortable, I pass smooth out. I'm wanting to go to bed earlier and even worse just today I drove to the store 1/4 mile from the house and when I got back I parked the car. The next thing I know is I'm being woke up in the car while it's still running and an hour had gone by since I got home. I had completely passed out in the car in a matter of seconds. That's very dangerous. The effects I'm having are similar to if I had been taking drugs while on methadone, but I have not taken anything. Why is this happening to me and is it common? Has anyone else experienced Anything like this?
Why is this happening to me?
Added 11 Mar 2011:
I'd like to add that I go down 5mg a week and this move from 60mg to 55mg and one other move from 70mg to 65mg were the only ones so far that I have experienced these uncomfortable and dangeruos side effects.
Fainting is a serious side effect of the methadone and should be reported to the doctor. You may need to reduce the methadone at a slower rate as in over a longer period of time.
I'm hoping others will chime in here. I don't know what else to say but hang in there and report these adverse symptoms to the prescribing doctor.
Good luck and keep posting,
Methadone is a very very strange drug, in fact, I'd say that methadone and tramadol are the two strangest opioids in existence. It's initial pain killing half life is pretty short, but the longer that you take it, the longer and more of the drug collects in your system. For example, if you took 50mg for one week, and then stopped, by the time that you stopped, you're system would contain about a dosage equal to 60mg cause the stuff collects (and doesn't harm) in the liver where the drug is slowly released. If you took 50mg of methadone for three years, then due to all of the accumulation that has occurred, it is possible that you would have a starting dose equal to 150mg. Please remember that I going off of memory, so while these numbers aren't exact, they really aren't out of the ball park either. Another thing to keep in mind with this drug, is that it is something has to be followed exactly as per doctors instructions (depending on weather you're taking the stuff for pain or withdrawals), cause while the half life "feels" like a relatively short time, it still depresses your breathing for a much much longer time (if you haven't noticed, I bet you can't go up a flight of stairs like you once were able to). Many people have died due to this effect. There was a kid who was taking the med for pain and was originally prescribed 40mg. It didn't feel like enough, so the next day the doctor increased it to 70mg (once again this is off of memory, and not exact). Due to the fact that the 40mg never had a chance to clear the system, the kid taking the next dosage of 70mg was actually putting 110mg of the medication into his system, and he died from cns depression. This is why in many cities more people have died from street methadone than from heroin. It simply isn't a drug to mess around with (I'm really not saying that you are, but have to point out the dangers). One last thing... not too long ago, doctors where totally unaware that new patents taking the drug need to get an ekg to ensure that your heart is even able to take the stuff. Heart arrhythmia can be detected by a simple test (ekg), and stopped if there's a problem early on (once again, many many people have died suddenly due to this, and there isn't any warning either). When the correct precautions are taken, the drug really is extremely safe. When the precautions aren't taken, it's an extremely dangerous drug. If you haven't had an ekg yet, ask your doctor for one. So... this is the reason as to why the dose is being decreased, and why it feels like it's being increased! Simply due to the liver accumulating the drug, and slowly releasing it, creating an actual in body level of methadone much much higher than what is ingested. Even "low" doses with time turn out to be very high doses, and if you feel like your on way too much, just let your doctor know (cause you probably are). I personally take methadone for chronic pain, and due to careful prescribing and monitoring by a knowledgeable doctor, it has become a life saver for me.
Hope that this answers more or less any questions (and a few more, that you may or may not have already known about). If you have any other questions, please do feel free to send me a private question as this is a drug that I've done allot of reading and research about, as it really is a very confusing medication. For example, if you're on methadone for an extended period of time, doctors will generally have absolutely no idea as to what the equal dosage is to any other opioid, as methadone acts differently in each person, depending on the rate of clearance. This effect is also why it's such a great long term drug as you generally don't (but may) build a tolerance to it, totally unlike most of the other opioids. Best of luck to you!!
- Methadone Information for Consumers
- Methadone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Methadone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 7 Jul 2009 • 16 answers
Posted 20 Aug 2009 • 7 answers
Opiate Withdrawal - I am on 140 mg of methadone daily through a private clinic to help me get off 3?
Posted 8 Nov 2010 • 3 answers
I am currently a member of a private, 85 dollars a week Methadone Clinic. I started on it because I?
Posted 13 Nov 2010 • 5 answers
Posted 14 Jan 2012 • 4 answers